Alert archive / Michigan / Small Craft Advisories in 2008

Small Craft Advisory 71, NWS Gaylord, MI

August 7, 2008

NWS Gaylord, MI issued this small craft advisory at Aug 7, 2008, 4:01 PM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2008, 4:01 PM EDT (20:01 UTC)
Expired
Aug 8, 2008, 10:54 AM EDT
In force
19 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

000
WHUS73 KAPX 072001
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
401 PM EDT THU AUG 7 2008

...GUSTY NORTHWEST WINDS AND HIGHER WAVES THROUGH TONIGHT...

.GUSTY NORTHWEST WINDS AND HIGHER WAVES HAVE DEVELOPED OVER
NORTHERN LAKE MICHIGAN THIS AFTERNOON. THESE HIGH WINDS AND WAVES
WILL CONTINUE THROUGH MUCH OF THE OVERNIGHT BEFORE SUBSIDING
TOWARDS MORNING.

LMZ323-342-344>346-080900-
/O.NEW.KAPX.SC.Y.0071.080807T2001Z-080808T0900Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
401 PM EDT THU AUG 7 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EDT FRIDAY. 

GUSTY NORTHWEST WINDS WILL PERSIST THROUGH MUCH OF TONIGHT
...GENERATING WAVES OF 3 TO 5 FEET IN FAVORED LONG FETCH AREAS
ALONG THE NORTHWEST LOWER MICHIGAN SHORELINE. WINDS AND WAVES ARE
EXPECTED TO DIMINISH TOWARDS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ341-080300-
/O.NEW.KAPX.SC.Y.0071.080807T2001Z-080808T0300Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
401 PM EDT THU AUG 7 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING. 

GUSTY NORTHWEST WINDS...OCCASIONALLY GUSTING TO 25 KNOTS...ARE
EXPECTED TO CONTINUE THROUGH THIS EVENING BEFORE SUBSIDING AFTER
MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
3 follow-up statements
000
WHUS73 KAPX 080307
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1107 PM EDT THU AUG 7 2008

...GUSTY NORTHWEST WINDS AND HIGHER WAVES THROUGH TONIGHT...

.GUSTY NORTHWEST WINDS AND HIGHER WAVES DEVELOPED OVER NORTHERN
LAKE MICHIGAN DURING THE AFTERNOON. WHILE THE HIGH WINDS HAVE
DIMINISHED...THE WAVES WILL CONTINUE THROUGH MUCH OF THE OVERNIGHT
BEFORE SUBSIDING TOWARDS MORNING.

LMZ341-080415-
/O.EXP.KAPX.SC.Y.0071.000000T0000Z-080808T0300Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
1107 PM EDT THU AUG 7 2008

...SMALL CRAFT ADVISORY HAS EXPIRED...

THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

$$

LMZ323-342-344>346-080900-
/O.CON.KAPX.SC.Y.0071.000000T0000Z-080808T0900Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1107 PM EDT THU AUG 7 2008

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY. 

GUSTY NORTHWEST WINDS WILL PERSIST THROUGH MUCH OF TONIGHT ...
GENERATING WAVES OF 3 TO 5 FEET IN FAVORED LONG FETCH AREAS ALONG
THE NORTHWEST LOWER MICHIGAN SHORELINE. WINDS AND WAVES ARE
EXPECTED TO DIMINISH TOWARDS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
000
WHUS73 KAPX 080818
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
418 AM EDT FRI AUG 8 2008

...WINDS AND WAVES SUBSIDING THROUGH THE MORNING...

.WINDS AND WAVES WILL CONTINUE TO DIMINISH THIS MORNING AS HIGH
PRESSURE BUILDS OVER THE REGION.

LMZ323-342-080930-
/O.CAN.KAPX.SC.Y.0071.000000T0000Z-080808T0900Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-
418 AM EDT FRI AUG 8 2008

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

LMZ344>346-081500-
/O.EXT.KAPX.SC.Y.0071.000000T0000Z-080808T1500Z/
SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
418 AM EDT FRI AUG 8 2008

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 11 AM EDT THIS
MORNING. 

GUSTY NORTHWEST OF 10 TO 20 KNOTS WITH OCCASIONALLY HIGHER GUSTS
WILL PERSIST THROUGH SUNRISE...THEN DROP QUICKLY BY MID MORNING.
EARLIER GENERATED WAVES OF 3 TO 5 FEET WILL IMPACT THE AREA
THROUGH MID MORNING BEFORE FALLING TO 2 TO 4 FEET FOR THE
AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
000
WHUS73 KAPX 081454
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1054 AM EDT FRI AUG 8 2008

LMZ344>346-081600-
/O.CAN.KAPX.SC.Y.0071.000000T0000Z-080808T1500Z/
SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1054 AM EDT FRI AUG 8 2008

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

KAS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 7, 1:34 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 7, 1:34 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
134 PM EDT THU AUG 7 2008

.AVIATION...A SERIES OF DISTURBANCES PASSING THROUGH NORTHERN
MICHIGAN THIS AFTERNOON AND EVENING WILL TRIGGER SCATTERED SHOWERS
AND THUNDERSTORMS. ALTHOUGH VFR CONDITIONS WILL PREVAIL THROUGH THE
AFTERNOON HOURS FOR THE TAF SITES...A THUNDERSTORM OR TWO AROUND
KPLN OR KAPN MAY BRIEFLY REDUCE CONDITIONS TO MVFR. HOWEVER...THE
CHANCES REMAIN MINIMAL AT THIS TIME AND WILL LEAVE IT OUT OF THE
FORECAST FOR THE TIME BEING AND UPDATE AS NECESSARY THIS AFTERNOON.
THIS SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH THIS EVENING
WITH VFR CONDITIONS EXPECTED TONIGHT INTO TOMORROW MORNING.

KAS

&&

.UPDATE...ISSUED 1130 AM

PER WATER VAPOR IMAGERY/12Z RAOB PLOTS...N-S ORIENTED MID LEVEL
TROUGH AXIS NOW SLIDING THROUGH THE EASTERN HALF OF THE CWA...WHILE
PERHAPS YET ANOTHER SHORT WAVE TROUGH AXIS NOW DROPPING DOWN ACROSS
CENTRAL/SRN ONTARIO TOWARD LAKE SUPERIOR. FORCING ON THE TAIL END OF
THE FIRST WAVE...COMBINED WITH INSTABILITY OVER THE WATER SPURRED ON
A FEW THUNDERSTORMS PASSING THROUGH THE SW COUNTIES EARLY THIS
MORNING. PRECIP HAS LARGELY ENDED AS WE HAVE MOVED INTO A DOWNWARD
FORCING REGIME ON THE BACKSIDE OF THE TROUGH.

ANOTHER DAY WITH CONVECTION CONCERNS...WHICH AT THIS POINT APPEARS
LIKELY. AFOREMENTIONED SECONDARY MID LEVEL TROUGH AXIS FORECAST TO
SLIP DOWN INTO NRN MICHIGAN THIS AFTERNOON WITH CORE OF -16C TO -18C
H5 AIR AND ACCOMPANYING H7-H5 LAPSE RATES RUNNING 6.5-7C/KM OR
BETTER. MODIFIED 12Z APX SOUNDING (LOWER 70S OVER LOWER 50S SFC
PARCEL) YIELDS 250-500 J/KG MLCAPE AND LITTLE OR NO CINH. NOT MUCH
BY WAY OF QG-UPWARD FORCING INDICATED BY THE 06Z/12Z NAM
SOLUTIONS...AND NOT MUCH IN THE WAY OF A SYNOPTIC BOUNDARY TO WORK
OFF. BUT WITH LITTLE OR NO CINH DON/T THINK THAT WILL MATTER MUCH AS
CONVECTION WILL BE FORCED BY HEATING AND SMALL SCALE MECHANISMS
(TERRAIN...MARINE BOUNDARIES...ETC). WILL STILL KEEP CHANCY POPS
GOING FOR NOW UNTIL SOMETHING ACTUALLY DEVELOPS...AND HAVE HIGHEST
POPS OVER THE HIGHER TERRAIN AREAS OF NORTHERN LOWER MICHIGAN.
STRONGER MID LEVEL FLOW INCREASING OVER THE WESTERN HALF OF THE CWA
AND FREEZING LEVELS AOB 10K FEET MAY BRING A LOW END SEVERE THREAT
TO THE REGION WITH THE STRONGEST UPDRAFTS. BUT BELIEVE MOST
CONVECTION SHOULD REMAIN SUB-SEVERE.

ADAM

&&

.PREV DISCUSSION...ISSUED 310 AM
BROAD TROUGHING THRU THE ENTIRE COLUMN REMAINS LOCKED OVER THE GREAT
LAKES REGION EARLY THIS MORNING. REMNANTS OF A SHORT WAVE AND
RESULTING CONVECTION HAS EXITED SE OUT OF OUR CWA AT THIS
HOUR...WITH PATCHY MID CLOUDS LINGERING OVER NRN MICHIGAN. A WEAK
LINE OF SHRA DEVELOPED OVER NRN WISCONSIN DURING LATE EVENING ALONG
AN AXIS OF DPVA AND ENHANCED MOISTURE...BUT HAS SINCE DISSIPATED
WITH LOSS OF ANY REMAINING DIURNAL INSTABILITY. UPSTREAM RADARS ARE
NOW RETURN-FREE...BUT IR SATELLITE STILL SHOWS SOME MID CLOUD IN THE
VCNTY OF EACH SHORT WAVE. NAM IS MATCHING WELL WITH LATEST SATELLITE
TRENDS OF THESE FEATURES. MAIN FORECAST ISSUE FOR THE NEXT 36 HOURS
IS THE POTENTIAL FOR ADDITIONAL CONVECTIVE DEVELOPMENT AS THIS
SERIES OF SHORT WAVES AND ENHANCED LOW/MID LEVEL MOISTURE INTERACT
WITH INCREASING DIURNAL INSTABILITY DURING THE AFTERNOON AND EVENING
AS WELL AS MID LEVEL DESTABILIZATION WITH ONGOING CAA.

TODAY AND TONIGHT...SEVERAL SHORT WAVES WILL ROTATE SE AROUND THE
BASE OF THE 500 MB TROUGH...IMPACTING NRN MICHIGAN OVER THE NEXT 24
HOURS. THE FIRST WILL MOVE THRU THE REGION EARLY THIS MORNING...
PROVIDING ONLY A SLIGHT CHANCE OF A SHOWER. ONCE DIURNAL INSTABILITY
KICKS IN BY MIDDAY...COMBINED WITH MID LEVEL COOLING IN ONGOING CAA
AND THE ARRIVAL OF THE NEXT SHORT WAVE...THE CHANCE OF CONVECTIVE
DEVELOPMENT WILL INCREASE. HIGHEST POPS WILL BE IN NE LWR MICHIGAN
WHERE MOISTURE AND LIFT WILL BE GREATEST...TAPERING TO A SLIGHT
CHANCE IN ERN UPR MICHIGAN AND ALONG THE LAKE MICHIGAN SHORELINE IN
NW LWR MICHIGAN. WILL INCLUDE THE MENTION OF THUNDER DURING THE
AFTERNOON AND INTO THE EVENING HOURS...DRIVEN MAINLY BY DIURNAL
INSTABILITY. SB CAPES SHOULD INCREASE TO NEAR 500 J/KG THIS
AFTERNOON AND EVENING...BUT WIND SHEAR WILL BE UNIMPRESSIVE. DO NOT
EXPECT A SIGNIFICANT CHANCE OF SVR STORMS...BUT A FEW MAY PRODUCE
WIND GUSTS TO 40 MPH AND SMALL HAIL. THUNDER SHOULD END BY
AROUND MIDNIGHT OR SO WITH LOSS OF DAYTIME HEATING/INSTABILITY...BUT
THE CHANCE OF SHOWERS WILL PERSIST INTO THE OVERNIGHT HOURS AS YET
ANOTHER SHORT WAVE TRAVERSES NRN MICHIGAN. HIGH TEMPS THIS AFTERNOON
WILL WARM INTO THE 70S...WITH OVERNIGHT LOWS IN THE 50S.

FRIDAY AND FRIDAY NIGHT...SURFACE HIGH PRESSURE AND DRIER AIR WILL
GRADUALLY BUILD EAST INTO THE WRN GREAT LAKES REGION. HOWEVER...WILL
NEED TO LEAVE IN A CHANCE OF SHRA FOR NE LWR MICHIGAN DURING THE DAY
AS LIMITED LOW/MID LEVEL MOISTURE LINGERS ACROSS THIS AREA. COOLER
THAN NORMAL TEMPS ARE EXPECTED WITH AFTERNOON HIGHS ONLY WARMING
INTO THE UPPER 60S AND LOWER 70S. EXPECT DRY WX AND MAINLY CLEAR
SKIES FRIDAY NIGHT...WITH OVERNIGHT LOWS IN THE UPPER 40S AND LOWER
50S.

SATURDAY THRU MONDAY...HIGH PRESSURE...SUBSIDENCE AND DRY AIR WILL
MAINTAIN DRY WX THRU MUCH OF THE WEEKEND. NEXT CHANCE OF PRECIP WILL
ARRIVE SUNDAY NIGHT AND MONDAY AS ANOTHER SHORT WAVE DROPS SE OUT OF
CANADA INTO THE GREAT LAKES. HIGH TEMPS WILL BE IN THE MID 70S TO
NEAR 80...WITH OVERNIGHT LOWS IN THE 50S.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Aug 7, 12:04 PM EDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1204 PM EDT THU AUG 7 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
081200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1204 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF EASTERN UPPER
AND NORTHERN LOWER MICHIGAN THIS AFTERNOON INTO THE EVENING. BEST
CHANCE FOR THUNDERSTORMS WILL BE ACROSS INTERIOR SECTIONS OF
NORTHERN LOWER MICHIGAN SOUTH OF M-32...BETWEEN 2 PM AND 9 PM.
SEVERE STORMS ARE NOT EXPECTED. HOWEVER...STRONGEST STORMS WILL
PRODUCE WIND GUSTS UP TO 40 MPH AND HAIL UP TO PENNY SIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT ACROSS
NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:07 PM EDTSpecial Marine WarningAPX53 min
Aug 7, 4:33 PM EDTLakeshore Flood StatementAPXAntrim, Benzie, Emmet, Leelanau, Manistee18 hr
Aug 7, 4:54 PM EDTSpecial Marine WarningAPX37 min
Aug 7, 5:27 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco48 min
Aug 7, 5:39 PM EDTSevere Thunderstorm WarningAPXOgemaw, Roscommon36 min

Nearby

Small Craft Advisories in Michigan, 2008Every small craft advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.